Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 2, 2021

NWS Tucson, AZ issued this special weather statement at Jul 2, 2021, 6:14 PM MST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 6:14 PM MST (01:14 UTC)
Expired
Jul 2, 2021, 7:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS85 KTWC 030114
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
614 PM MST Fri Jul 2 2021
 
AZZ504-506-507-511-514-030200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
614 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 700 PM MST...

At 614 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Dudleyville to 16 miles
southeast of San Manuel. Movement was west at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oracle, Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness,
Campo Bonito and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 11094 3231 11064 3252 11034 3301 11055
TIME...MOT...LOC 0114Z 074DEG 10KT 3296 11062 3248 11041 

$$

Carpenter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 2, 9:13 AM MST, 9 hours 1 minute earlier.

Area forecast discussion, Jul 2, 9:13 AM MST, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
913 AM MST Fri Jul 2 2021

.SYNOPSIS...We'll have plenty of moisture for a daily chance of
showers and thunderstorms through the weekend. Some drying is
expected early next week, with fewer storms by the middle of the
week. As this happens, temperatures will climb a few degrees.

&&

.DISCUSSION...Satellite imagery shows abundant cloud cover across
much of southeast Arizona this morning, with a small amount of
clearing along the NM/AZ border. Might even be a few sprinkles mixed
in as evident on radar, but nothing of great consequence. Our 12Z
sounding was wet, setting a daily record for PW with 1.75". Decent
instability as well, but this is where things get tricky as too much
moisture can inhibit development. We need enough solar insolation to
help break the low-level cap.

An inverted trough over northern Sonora will help enhance vertical
motion. HREF and other convective allowing models are quite active
with widespread showers and thunderstorms today. It's possible for
more organization due to a better wind profile with easterly
steering flow between 700-500mb. Due to the abundant moisture,
storms will be capable of putting down decent rainfall rates. WPC
has a portion of our forecast area in a slight risk of excessive
rainfall. Early initiation should be out east where there's more
blue sky, propagating west from there.

&&

.AVIATION...Valid through 03/18Z.
SCT-BKN clouds 10k-14k ft MSL through the period with layers above
at times. Expect another round of scattered SHRA/TSRA this afternoon
and evening with the possibility of some storms overnight. In the
vicnity of thunderstorms wind gusts to 45 mph will be possible.
Otherwise expect wind speeds 5-10 kts out of the west/southwest this
afternoon and east/southeast at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal moisture will remain across the area
allowing for varying amounts of daily showers and thunderstorms into
next week. Humidity levels will remain elevated with afternoon mins
about 25-35% in the valleys and 45-55% in the mountains with very
good overnight recoveries. General winds will be light through the
week and following normal daily trends when not influenced by
storms. Any thunderstorm from here forward, especially during the
afternoon or early evening hours will have the potential to produce
strong, gusty outflows.

&&

.PREV DISCUSSION...Deep moisture is in place across most of the area
with a weak high over west Texas and a fully engaged Monsoon through
Mexico and into our area. An impulse on the western flank of the
high is located over northern Sonora and far southern Arizona this
morning, and should help focus thunderstorm development today and
Saturday. Watch for some organization with strong outflows.
Precipitable water values will generally range between 1.35 to 1.45
inches east, to 1.50 to 1.65 inches west. More moisture is not
always better, as we tend to inhibit insolation and keep these areas
of elevated convective potential waiting until the push from an
outflow. At any rate, locally heavy rainfall a concern with storms,
as steering level flow remains modest.

Ensembles are consistently building the ridge northward back into
the southern Great Basin with our mid level flow backing around to
the northeast once again early next week. With less upstream
moisture around the high, that will tend to dry things out a bit.
Ensemble means suggest we drop PW toward the 1.10 to 1.35 range next
Tuesday and Wednesday, with correspondingly lower thunderstorm
coverage. With a bit less moisture and cloud cover, and the ridge
strengthening just north of us that should bring several degrees of
heating for the second half of the week.

We'll keep bringing in lower level moisture from the south with
periodic shallow surge activity, but it will probably lose ground
until the ridge shifts back a little to the east. When the high
center is over the Great Basin instead of 4 corners or New
Mexico/Texas, it isn't good for the short term, but it does tend to
focus easterly wave activity across Mexico for a very quick increase
in storms when the high breaks.

Bottom line is we should have an active convective period through
the weekend before temporarily backing off a little by the middle of
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Discussion...Howlett
Previous Discussion...Meyer/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 2, 4:35 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST Fri Jul 2 2021

AZZ507-508-511-513-030015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
435 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
515 PM MST...

At 435 PM MST, Doppler radar was tracking a strong thunderstorm near
Willcox, moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Willcox, Cochise and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3231 10976 3207 10977 3204 11016 3238 11014
TIME...MOT...LOC 2335Z 092DEG 12KT 3221 10985

Carpenter
Special weather statement, Jul 2, 4:46 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
446 PM MST Fri Jul 2 2021

AZZ503-513-030015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
446 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ COUNTY
UNTIL 515 PM MST...

At 446 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tubac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3158 11085 3153 11090 3163 11105 3169 11094
TIME...MOT...LOC 2346Z 128DEG 4KT 3163 11094
Special weather statement, Jul 2, 4:51 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
451 PM MST Fri Jul 2 2021

AZZ505-506-030015-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
451 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
515 PM MST...

At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Kearny, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kearny, Dudleyville and Kelvin.

LAT...LON 3298 11077 3299 11076 3305 11072 3306 11073
      3307 11072 3295 11070 3288 11113 3312 11113
      3325 11095
TIME...MOT...LOC 2350Z 083DEG 7KT 3309 11078

RH
Special weather statement, Jul 2, 5:17 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Fri Jul 2 2021

AZZ505-506-030100-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
517 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
600 PM MST...

At 516 PM MST, Doppler radar was tracking a strong thunderstorm over
Kearny, or 8 miles northwest of Hayden, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kearny and Kelvin.

LAT...LON 3299 11078 3289 11122 3305 11123 3325 11095
TIME...MOT...LOC 0016Z 083DEG 7KT 3305 11091

RH
Special weather statement, Jul 2, 5:31 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
531 PM MST Fri Jul 2 2021

AZZ507-508-511-513-030115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
531 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
615 PM MST...

At 531 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Dragoon, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muleshoe Ranch Preserve and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 11001 3209 11005 3208 11044 3242 11040
TIME...MOT...LOC 0031Z 096DEG 14KT 3219 11013

Carpenter
Special weather statement, Jul 2, 6:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
614 PM MST Fri Jul 2 2021

AZZ504-506-507-511-514-030200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
614 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 700 PM MST...

At 614 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Dudleyville to 16 miles
southeast of San Manuel. Movement was west at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oracle, Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness,
Campo Bonito and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 11094 3231 11064 3252 11034 3301 11055
TIME...MOT...LOC 0114Z 074DEG 10KT 3296 11062 3248 11041

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:17 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 2, 5:31 PM MSTSpecial Weather StatementTWC44 min
Jul 2, 5:35 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Jul 2, 6:16 PM MSTSpecial Weather StatementTWCPima29 min
Jul 2, 6:16 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 2, 7:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 2, 7:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Jul 3, 11:17 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 3, 11:21 AM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 3, 11:51 AM MSTSpecial Weather StatementTWCPima54 min
Jul 3, 11:58 AM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 3, 12:09 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz111 min
Jul 3, 12:17 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 3, 12:23 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz35 min
Jul 3, 12:28 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz3 hr
Jul 3, 1:07 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 3, 1:15 PM MSTSpecial Weather StatementTWCPima45 min
Jul 3, 1:20 PM MSTSpecial Weather StatementTWCPima40 min
Jul 3, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Jul 3, 2:14 PM MSTSpecial Weather StatementTWC31 min
Jul 3, 2:56 PM MSTSpecial Weather StatementTWCPima34 min
Jul 3, 3:31 PM MSTSpecial Weather StatementTWCPinal44 min
Jul 3, 3:44 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.